Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Infertility

Spotting Constantly For About 8 Weeks

12/10/2008

Question:

I have had irregular periods most of my life and I have polycystic ovary syndrome due to insulin resistance. My husband and I have been TTC for almost 2 years now. For the past 8 weeks I have been spotting, never enough to need more than a panty liner. Its normally a dull pink sometimes brownish and will stop for maybe a day or two and then pick right back up again. I have had two miscarriages before and took at least 15 preg tests with all neg results. I have not had a "normal" period at all during the past 8 weeks. I have just recently started getting very sick to my stomach and light headed. No cramping associated with the spotting. Is it possible that I may be pregnant? I don`t want to get our hopes up again but I think that its a possibility. I have never been like this before with my period.I have not changed my eating habits or sleeping habits yet I have gained some weight and I am ALWAYS tired. Please help.

Answer:

If you have PCOS, it is likely that you are not regularly ovulating (making an egg).  You should be evaluated for hormonal causes such as thyroid.  Usually, treatment is simple and consists of taking a fertility pill to get you to ovulate.  Prior to treatment, your husband should have a semen analysis, and you should consider having a dye test to see if your tubes are open. 

If you do not wish to conceive, you can take birth control hormones to normalize your cycles.  IF you are overweight or obese, we recommend diet (low carb) and exercise (120 min/wk).  Some patients may benefit from metformin (an insulin-sensitizing agent). 

Finally, I would recommend seeing your doctor for a pregnancy test as well as a blood count, before starting treatment.

For more information:

Go to the Infertility health topic, where you can:

Response by:

Daniel B Williams, MD Daniel B Williams, MD
Formerly:
College of Medicine
University of Cincinnati